Hail, Bedford
- When
- June 16, 7:24 PM EST
- Where
- Bedford County, 2.35 mi NNE of Bedford City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.360, -79.510
Isolated thunderstorms developed along the Route 460 corridor between Bedford and Buckingham VA. Quarter size hail and damaging winds occurred with a few of these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Isolated thunderstorms developed along the Route 460 corridor between Bedford and Buckingham VA. Quarter size hail and damaging winds occurred with a few of these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 2:05 PM EST, 5 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 305 PM EDT THU JUN 16 2011 .SYNOPSIS... IMPULSES WILL TRAVERSE THE REGION FROM THE NORTHWEST FRIDAY INTO THE WEEKEND BRINGING PERIODIC SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL WARM 10 DEGREES OR MORE ABOVE NORMAL THROUGH EARLY NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... AN UPPER LEVEL LOW WILL TRACK FROM WESTERN PENNSYLVANIA THIS EVENING TO THE DELMARVA COAST TOMORROW. MEANWHILE...AN UPPER LEVEL RIDGE WILL BUILD ACROSS THE MID WEST. SHORT WAVES ROTATING BETWEEN THESE TWO SYSTEMS WILL TRACK ACROSS THE OHIO VALLEY AND EVENTUALLY OVER RNK CWA. THE LEE SIDE TROUGH...THAT GENERATED CONVECTION THIS AFTERNOON WILL ALLOWED A STRONG DRY SLOT TO ENCOMPASS THE AREA TONIGHT...AS IT MOVES EAST. THIS DRY SLOT AND WEAK RIDGING ACROSS THE SOUTH SHOULD KEEP MOST OF THE AREA RAIN FREE THROUGH AT LEAST TOMORROW MORNING. SOME MODELS HINTING AT SHOWERS COMING ACROSS THE GREENBRIER VALLEY/ALLEGHANY HIGHLAND OVERNIGHT AS THE UPPER LEVEL LOW MOVES TO THE EAST COAST. THERE IS SOME VALIDITY WITH THIS SCENARIO BUT CONFIDENCE IS LOW AS NOT ALL MODEL AGREE. WILL KEEP SOME LOW POPS OVER THE NORTHWEST TONIGHT. FOR TOMORROW...WILL HAVE POPS MAINLY IN THE AFTERNOON. THE UPPER LEVEL LOW WILL BE CLOSE ENOUGH TO THE AREA THAT ANY ROTATING SHORT WAVES WILL HELP GENERATE AFTERNOON CONVECTION. LEE TROUGH SHOULD BE ALONG THE COAST AND WITH A WEST WIND...CONVECTION WILL BE SCATTERED. WILL NEED TO KEEP AN EYE ON THE OHIO VALLEY. IF AN MESO-SCALE COMPLEXES DO FORM...THEY WILL LIKELY BECOME THE DOMINATE FEATURE AND BRING POTENTIAL FOR STRONG STORMS TO THE ENTIRE AREA DURING THE AFTERNOON AND EVENING HOURS. AFTERNOON TEMPERATURES A TOUGH CALL TOMORROW. TEMPERATURES COULD BE INFLUENCED BY THE UPPER LEVEL LOW TO THE NORTH (NAM) OR INCREASING HEIGHTS FROM THE UPPER LEVEL RIDGE IN THE MID WEST (GFS). THE COOLER NAM HAS 85H TEMPERATURES +17C WHILE THE GFS HAS +20C. WITH THE GROUND REMAINING DRY THE PAST COUPLE OF DAYS...WILL PLAY IN BETWEEN GUIDANCE BUT LEAN A LITTLE TO THE MAV/GFS FOR AFTERNOON HIGHS. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... DURING THIS PORTION OF THE FORECAST...A CONVEYOR BELT WILL SET UP FROM THE GREAT LAKES SOUTHEAST THROUGH OUR REGION OF DAILY SHOWERS AND STORMS WITH THE POTENTIAL FOR AN MCS TO PROGRESS SOUTHEAST OUT OF THE OHIO VALLEY INTO OR THROUGH OUR REGION. THIS PATTERN WILL EMERGE FROM THE AREA BEING SANDWICHED BETWEEN A BUILDING UPPER RIDGE OVER THE LOWER MISSISSIPPI VALLEY AND A PASSING AREA OF LOW PRESSURE THROUGH SOUTHEAST CANADA. DURING THIS PERIOD...SUNDAY LOOKS TO BE THE DAY WITH THE GREATEST COVERAGE OF CONVECTION AS THE MAIN TROUGH AXIS OF THE CANADIAN LOW MOVES THROUGH THE REGION. TEMPERATURES SHOULD EXPERIENCE A GRADUAL INCREASE THROUGH THE PERIOD. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... DURING THIS PORTION OF THE FORECAST...WE ANTICIPATE THE UPPER RIDGE OVER THE LOWER MISSISSIPPI VALLEY WILL SLOWLY BUILD OVER...AND THEN EAST OF OUR REGION. ANTICIPATE A FAIRLY ACTIVE WEATHER PATTERN SUNDAY NIGHT THROUGH WEDNESDAY AS THUNDERSTORMS DEVELOP ALONG THE INTERFACE BETWEEN THE MORE STABLE AIR OF THE RIDGE...AND THE LESS STABLE AIR OUTSIDE THE INFLUENCE OF THE RIDGE. THIS BOUNDARY IS EXPECTED TO BE ALONG AN ORIENTATION FROM INDIANA THROUGH VIRGINIA. NOT ONLY WILL THE AREA HAVE THE POTENTIAL FOR DAILY SCATTERED THUNDERSTORMS...WE WILL HAVE TO WATCH UPSTREAM TO IN/OH FOR THUNDERSTORM COMPLEXES THAT WILL HAVE A GOOD CHANCE OF MOVING INTO OR THROUGH THE REGION. WHILE TOO EARLY TO TELL...WE MAY GET INTO A PATTERN WHERE THE SAME AREA IS RECEIVING THE POTENTIALLY HEAVY RAIN ON A DAILY BASIS...AND THUS INCREASING THE FLOOR AND FLASH FLOOD POTENTIAL FOR PARTS OF THE AREA. TEMPERATURES SHOULD TREND WARMER THROUGH WEDNESDAY AS THE INFLUENCE OF SUBSIDENCE INCREASES AS THE UPPER RIDGE APPROACHES AND 850 MB TEMPS INCREASE TO AROUND +20C. EXPECT SLIGHTLY COOLER TEMPERATURES ON THURSDAY AS THE CENTER OF THE UPPER RIDGE MOVES EAST OF THE AREA. ALSO...PRECIPITATION CHANCES WILL LIKELY BE LOWER IN PART TO THE PREVAILING TRAJECTORIES WILL BE MORE SOUTHWEST...AND THUS WE LOSE THE POTENTIAL FOR AN MCS MOVING OUT OF THE MIDWEST INTO OUR REGION. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... MVFR CEILINGS HOLDING STRONG ON WESTERN SLOPES AND HIGHER ELEVATIONS THROUGH THIS MORNING. FORECAST SOUNDING INDICATING THESE LOW CEILING WILL REMAIN THROUGH EARLY AFTERNOON (19Z THU). ELSEWHERE...VFR SCT-BKN CEILINGS TO PREVAIL INTO THE AFTERNOON. OCCLUDED FRONT WILL PUSH EAST INTO AREA WITH OPPORTUNITY FOR ORGANIZED SHOWERS/THUNDERSTORMS ACROSS THE FCST AREA THIS AFTERNOON. IT APPEARS THAT THE GREATEST POTENTIAL FOR STRONG STORMS WILL BE IN THE PIEDMONT (LYH/DAN). THUS WENT AHEAD IN ADDED IN VCTS/CB MENTION FROM THE BLUE RIDGE EAST TOWARD MID/LATE AFTERNOON BUT LOW CONFIDENCE AT THIS POINT GIVEN SUCH SHALLOW MOISTURE AND DOWNSLOPING WEST WIND. ADDED PERIODIC BOUTS OF SHRA/TSRA ARE LIKELY FRIDAY THROUGH SUNDAY AS IMPULSES TRAVERSE THE AREA FROM THE NW WITH BEST COVERAGE DURING THE LATE AFTERNOON TO LATE NIGHT HOURS. MAINLY VFR EXPECTED BY EARLY NEXT WEEK AS CONVECTIVE COVERAGE BECOMES MORE ISOLATED AND OROGRAPHICALLY DRIVEN BY MONDAY AS THE UPPER RIDGE STRENGTHENS AND MOISTURE DECREASES. && .EQUIPMENT... BCB AWOS IS INTERMITTENTLY TRANSMITTING OBSERVATIONS...THE RESULT OF A LIGHTNING STRIKE SEVERAL DAYS AGO. THE KFCX 88D RADAR WILL BE DOWN TODAY...AS MAINTENANCE WORK IS DONE ON THE RADOME. IF STORMS THREATEN THE AREA LATER TODAY...THE RADAR WILL BE UP SOONER. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...DS LONG TERM...DS AVIATION...RCS EQUIPMENT...RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 359 AM EDT THU JUN 16 2011 NCZ003>006-020-VAZ014-017>020-022>024-032>035-043>047-058-059-WVZ044- 045-170800- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE-MONROE-GREENBRIER- 359 AM EDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE AGAIN FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. NCZ001-002-018-019-VAZ007-009>013-015-016-WVZ042-043-170800- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-GRAYSON-CARROLL-MERCER-SUMMERS- 359 AM EDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Roanoke radar (KFCX), 77 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Thunderstorm winds downed trees and tree limbs within a one mile swath. Tree limbs also fell on power lines. Damage values are estimated.
Quarter size hail fell on Whispering Stream Lane.
Thunderstorm winds blew trees down. Damage values are estimated.
Thunderstorm winds blew trees down. Damage values are estimated.
Thunderstorm winds blew down a few trees within roughly a two mile swath. Damage values are estimated.
Thunderstorm winds blew trees down in Curdsville. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325087, 325086, 325098, 325096, 325097, 325092, 325094.